Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
LindaJoy

Tricyclic Antidepressants: Anyone On Them?

Recommended Posts

Hi, everyone,

Doctors at Mayo mentioned going on a tricyclic anti-depressant. Said it could help to trick the gut and help with my "irritable bowel." Have any of you been on a tricyclic? What's been your experience?

I'm concerned because of the effects they have on the heart. My doc said that I would be on a low dose, something like 10 mg, versus the 150 mg that is used for depression, and that's the dose that could affect the heart.

Still looking for help and hoping to find some answers soon.

LindaJoy

Share this post


Link to post
Share on other sites

I believe some of the documentation on this website says that tricyclics can make POTS worse. We're all so different. I think they can be great for IBS, though. Maybe you could try a small dose?

Share this post


Link to post
Share on other sites

This is an excerpt from a previous post about my life:

My illness began four years ago with a flu-like illness after a very stressful four month long medication withdrawal syndrome from "Effexor" which I was taking for OCD. After many tests were performed by my regular doctor and then later by a CFS specialist, the virus Coxsackie B type 4 and 5 showed up as active in my system. The doctor said that if my illness lasted for more than 6 months then it was probably CFS. By then it had already been like 4 months. I accepted the fact that I had CFS and took a year off of college until my flu-like symptoms finally went away.

Even though the infection felt like it disappeared I still fit most of the diagnosic criteria for CFS. Eventually I progressed enough to return to college but unfortunately my OCD was becoming intolerable.(If it's not one thing it's another!) I was already maxed out on "Paxil" and the decision was made to augment with "Anafranil" which is an old tricyclic drug from the 70s. I distinctly remember developing tachycardia on this drug which was odd since I had been on this drug before without any problems. Suddenly I was stricken with excessive urination, dehydration, and near absent bowel and stomach motility. After having gone to the ER and being rejuvenated by a simple saline IV, I stopped the drug as soon as possible. However, things didn't stay stable for too long. Now, not on any Anafranil at all, my entire syndrome was coming back again. I then realized that by lowering the Paxil, things got better. The cycle was like this: Lowering the meds gave a short remission followed by a relapse which I would respond by lowering the meds once again. Eventually the time came when I ran out of meds to lower and that's when the real trouble started. Going to the ER was becoming common place now and I was becoming fearful of my life which I continue to be till now....

Basically my CFS/POTS got really really really really really really bad when I took Paxil combined with the tricyclic drug Anafranil. PROCEED WITH CAUTION!

Share this post


Link to post
Share on other sites

I Linda. Hey how did things go for you at the Mayo? I never heard back ofcourse I hadn't logged on for a little while.

I had bad reactions to tricylic (sp?) antidepressants. I tried 3 different ones but that was eons ago when they were trying to tell me it was in my head. What is your deal with meds? Do you usually do ok on meds or do you have allot of issues with them like allot of us do?

I hope your trip went well.

Corina (hopeful-girl)

Hi, everyone,

Doctors at Mayo mentioned going on a tricyclic anti-depressant. Said it could help to trick the gut and help with my "irritable bowel." Have any of you been on a tricyclic? What's been your experience?

I'm concerned because of the effects they have on the heart. My doc said that I would be on a low dose, something like 10 mg, versus the 150 mg that is used for depression, and that's the dose that could affect the heart.

Still looking for help and hoping to find some answers soon.

LindaJoy

Share this post


Link to post
Share on other sites

I was put on a tricyclic antidepressant in a low dose for dizziness before I had my POTS diagnosis. I started to black out EVERY time I stood up and stayed black for longer and longer periods of time. Finally one of the many different doctors I was seeing at the time said that they caused hypotension and took me off of them.

Share this post


Link to post
Share on other sites

I take celexa, I dont know what kind of anti depressant it is but I take 40 mg a day.. and it helps with the depression caused by dealing with all my health issues, and it also helps keep my BP up along with my other medications. I can not even imagine what I would be like right now without it!!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...